Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Las Vegas, NV

July 3, 2009Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 3, 2009, 5:37 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 5:37 PM MST (00:37 UTC)
Expired
Jul 3, 2009, 7:30 PM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 20 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 040037
FFWVEF
AZC015-NVC003-040230-
/O.NEW.KVEF.FF.W.0006.090704T0037Z-090704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM PDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 730 PM PDT/730 PM MST/

* AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM BETWEEN NELSON AND WILLOW 
  BEACH. THIS STORM WILL MOVE TOWARD WILLOW BEACH...AND FLASH 
  FLOODING IS POSSIBLE THERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485

$$

MORGAN
2 follow-up statements
083 
WGUS75 KVEF 040117
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 PM PDT FRI JUL 3 2009

AZC015-NVC003-040230-
/O.CON.KVEF.FF.W.0006.000000T0000Z-090704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
617 PM PDT FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT/730 PM
MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES...

AT 614 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN BETWEEN NELSON AND 
WILLOW BEACH. RADAR ESTIMATED ONE TO ONE AND A HALF INCHES OF RAIN 
HAD FALLEN SINCE 5 PM. THE STORM WILL MOVE SLOWLY NORTHEAST TOWARD 
WILLOW BEACH...AND ANYONE IN THE WILLOW BEACH AREA SHOULD MOVE TO 
HIGHER GROUND AND STAY THERE UNTIL THE STORM HAS PASSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLOW BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485

$$

MORGAN
809 
WGUS75 KVEF 040222
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT FRI JUL 3 2009

AZC015-NVC003-040231-
/O.EXP.KVEF.FF.W.0006.000000T0000Z-090704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
722 PM PDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT/730 PM MST/ FOR
CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES...

AT 720 PM PDT...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED SOUTH 
AND EAST OF THE WARNED AREA...AND WERE NO LONGER EXPECTED TO AFFECT 
WILLOW BEACH. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 730 PM.

LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:33 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 3:33 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT FRI JUL 3 2009

.SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN
PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY
WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN
MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN
BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK
ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO
WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS.
&&

.SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE
WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE
WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC
COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE
ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY
CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING
INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER
SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY
REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY.
OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW
BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE
CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER
SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE
LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS.

AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO
NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE
SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE
CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT.
INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS
THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS
NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER
HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY
AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE
COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES
HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND
TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT
CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS
BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND
NORMAL FOR 4TH OF JULY ACTIVITIES.

AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA
ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE
ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN
FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE
ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL
HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS
STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS
THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON
MAY MIX THINGS A LITTLE BETTER.

.LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE
THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY
THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF
THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE
SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND
WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS
SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY
GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED
WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL
POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL
CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG
THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER
8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE
WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE
FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL
GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST.
WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD
GUST TO OVER 40KTS NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT FRI JUL 3 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-040000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS
AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO
ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF
PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS
MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED
FOR AREAWIDE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 3, 2:13 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       ROBINSON TANK RAWS      36.48N 112.84W
07/03/2009  M1.15 INCH       MOHAVE             AZ   MESONET

            THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
            HOUR FROM A THUNDERSTORM.

&&

STACHELSKI
Local storm report, Jul 3, 4:00 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       14 NE WIKIEUP (MWPA3)   34.88N 113.47W
07/03/2009  M2.76 INCH       MOHAVE             AZ   MESONET

            THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
            AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
            INCHES OF RAIN WAS REPORTED.

0350 PM     HEAVY RAIN       9 E CEDAR HILLS         35.16N 113.64W
07/03/2009  M1.50 INCH       MOHAVE             AZ   MESONET

            THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
            RAIN IN AN HOUR FROM A THUNDERSTORM.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:11 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Jul 3, 5:28 PM MSTAreal Flood AdvisoryVEF113 min
Jul 3, 7:06 PM MSTAreal Flood AdvisoryVEF98 min
Jul 3, 8:42 PM MSTAreal Flood AdvisoryVEF2 hr
Jul 3, 5:12 PM MSTAreal Flood AdvisoryVEFClark95 min
Jul 3, 9:13 PM MSTAreal Flood AdvisoryVEFClark, Lincoln2 hr

Nearby

Flash Flood Warnings in Arizona, 2009Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.